Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 1, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Apr 13, 2002, 6:31 PM CDT for Deuel County, South Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 13, 2002, 6:31 PM CDT (23:31 UTC)
- Expired
- Apr 13, 2002, 7:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Deuel County, SD
The radar
The Sioux Falls radar (KFSD), 130 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -342 J/kg
- Mixed-layer LCL
- 1564 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KABR 132331
SVRABR
SDC039-140015-
/NEW.KABR.SV.W.0036.132331-140015/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
631 PM CDT SAT APR 13 2002
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DEUEL COUNTY IN SOUTH DAKOTA
* UNTIL 715 PM CDT
* AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF TORONTO...OR ABOUT 11
MILES EAST OF ESTELLINE...MOVING NORTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
TORONTO AT 635 PM CDT
BRANDT AROUND 650 PM CDT
LAKE COCHRANE REC AREA AROUND 715 PM CDT
THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO
INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
$$
LAT...LON 4457 9684 4455 9652 4454 9646 4486 9647
4476 9667
HINTZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 3:25 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Apr 13, 3:25 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 325 PM CDT SAT APR 13 2002 GREATEST CONCERN FOR THIS FORECAST THROUGH DAY 3 WILL BE THE HANDLING OF SEVERAL PRECIPITATION CHANCES ACROSS CWA. ETA AND AVN NOT SHOWING A GREAT DEAL OF DIFFERENCES IN THE SHORT TERM...ALTHOUGH DEVIATE SOMEWHAT IN COMPACT PACIFIC SHORT WAVE MOVING ONTO SOUTHWEST CANADIAN AND NORTHWEST US COAST BY DAY 2. DECIDED TO LEAN TOWARD ETA A BIT MORE GIVEN THE ETA HAVING RESOLVED WEAK UPPER WAVE OVER NORTHERN PLAINS A LITTLE BETTER IN TERMS OF UPPER LEVEL HEIGHT FIELD. SURFACE REFLECTION OF WEAK UPPER WAVE SEEN ON 19Z SURFACE ANALYSIS WITH TROUGH EXTENDING FROM CENTRAL NORTH DAKOTA INTO SOUTHEAST SOUTH DAKOTA. SOME MOSTLY MID LEVEL RETURNS HAVE BEEN ASSOCIATED WITH THIS BOUNDARY AS IT HAS MOVED ACROSS CWA THIS AFTERNOON...WITH BETTER CONVECTION NOTED ON WSR 88-D JUST SOUTHEAST OF CWA. IN WESTERN CWA BEHIND BOUNDARY SKIES HAVE CLEARED IN DEEP LAYER SUBSIDENCE. PARTLY CLOUDY SHOULD COVER TONIGHT AS CIRRUS BEGINNING TO ENTER WESTERN CWA AS NEXT WEAK UPPER WAVE APPROACHES CWA IN NORTHWEST FLOW DOWNSTREAM OF DEEPER PACIFIC WAVE. WHILE 925 HPA SPECIFIC HUMIDITIES STAY UP IN THE 4-5 G/KG RANGE TONIGHT...MUCH DRIER MID LEVEL AIR IS ADVECTED INTO CWA. THUS DESPITE FORCING FROM UPPER WAVE AND LOW LEVEL WARM ADVECTION...WILL NOT EVEN MENTION SMALL POP. FOR SUNDAY...NEXT SLP MINIMUM FORMS OVER SOUTHWEST CANADA IN UPPER DIVERGENCE REGION DOWNSTREAM OF MORE IMPRESSIVE UPPER VORT MAX. FURTHER SOUTH...LOW LEVEL TROUGHING NOTED IN STRONG ZONAL FLOW COMPONENT OVER CENTRAL ROCKIES. THIS WILL RESULT IN GOOD SHOT OF WARM ADVECTION TOMORROW AFTERNOON ESPECIALLY ACROSS WESTERN CWA WHERE AFTERNOON HIGHS COULD REACH INTO MID 80S. LIFTED INDICES WITH 850 HPA BASED SURFACE PARCEL NEAR ZERO ACROSS MUCH OF CWA. MESOETA FORECAST SOUNDINGS SHOW DEEP MIXED LAYER TOMORROW AFTERNOON. GIVEN DEEP MIXED LAYER AND FAIRLY DRY MID LEVELS REMAINING INTO TOMORROW AFTERNOON FEEL THAT MOST OF CWA WILL REMAIN DRY. WILL INCLUDE SMALL POP IN WESTERN CWA WITH SLIGHTLY HIGHER LOW LEVEL SPECIFIC HUMIDITIES BY LATE TOMORROW AFTERNOON. STEEP MID LEVEL LAPSE RATES PERSIST INTO TOMORROW NIGHT AND COMBINED WITH DECENT LOW LEVEL FRONTOGENESIS AND APPROACHING FRONTAL ZONE SHOWN BY ETA...FEEL CONVECTIVE POTENTIAL WILL BE ENOUGH FOR MENTION OF SMALL POP FOR SHOWERS AND THUNDERSTORMS ACROSS MOST OF CWA SUNDAY NIGHT. COLD ADVECTION IN LOW LEVELS LATE SUNDAY NIGHT INTO EARLY MONDAY SHOULD RESULT IN AFTERNOON HIGHS NEAR SEASONAL LEVELS FOR MONDAY. FAIRLY SIGNIFICANT RAIN EVENT LOOKS POSSIBLE LATE MONDAY INTO TUESDAY AS EMBEDDED SHORT WAVE IN LONG WAVE TROUGH PATTERN EJECTS NORTHEAST INTO CWA. AVN/ETA/CANADIAN ALL FAIRLY CONSISTENT IN SHOWING SLP MINIMUM JUST SOUTH OF CWA WITH SUBSTANTIAL QPF FIELDS MAINLY ACROSS NORTHERN CWA ASSOCIATED WITH STRONGER ISENTROPIC LIFT REGION. BOUNDARY LAYER VERY MOIST BY 18Z TUESDAY WITH SURFACE DEW POINTS FROM AVN IN UPPER 50S TO NEAR 60 ACROSS EASTERN CWA. WILL INCLUDE CHANCE OF THUNDERSTORMS GIVEN THE FRONTAL NATURE OF FORCING AND MOIST LOW LEVELS. .EXTENDED DISCUSSION... EXTENDED MDLS ALL SHOW GOOD 50H TROUGHING DEVELOPING ACROSS THE WESTERN UNITED STATES EARLY THROUGH MID WEEK WITH S/WS EJECTING OUT OF THIS TROUGH ACROSS THE CENTRAL AND NORTHERN PLAINS. AFTER THE FIRST S/W MOVES AWAY FROM SD TUESDAY NIGHT...SFC HIGH PRES WILL BUILD IN TUESDAY NIGHT AND MOVE SLOWLY EAST THROUGH WED. AS ANOTHER 50H S/W AND ITS ASSOCIATED SFC LOW PRES MOVES EAST ACROSS THE ROCKIES AND ACROSS THE C AND N PLAINS WED AFTN THROUGH THURS...A WARM FRONT WILL LIFT NORTHWARD WED NIGHT WHILE A COLD FRONT MOVES IN FROM THE NW LATER WED NIGHT THROUGH THURSDAY. IT SHOULD BE CLEAR TO P/C...DRY...WITH NEAR TO ABOVE NORMAL TEMPS ACROSS THE CWA ON WED. THE SFC LOW PRES ALONG WITH THE WARM AND COLD FRONTS WILL BRING A CHC OF SHRAS AND TSRAS TO THE CWA WED NIGHT AND THURS. OTHERWISE...AFTER +4 TO +9 85H TEMPS ACROSS THE CWA ON WED...85H TEMPS COOL TO -2 TO +2 ON THURS. IT SHOULD BE MOSTLY CLOUDY ON THURS WITH COOLER SFC TEMPS ACROSS THE CWA. SKIES SHOULD GO P/C THURS NIGHT. WITH -6 TO -8 85H TEMPS ACROSS THE CWA ON FRI...IT WILL BE A COOL DAY WITH ALOT OF COLD AIR CU FORMING. ON SAT...THE COOLER AIR BEGINS MOVING EAST WHILE A WARM FRONT MOVES IN FROM THE WEST AND WINDS BECOME SW. THEREFORE...IT SHOULD BE DRY ON SAT WITH P/C SKIES AND WARMER TEMPS. .ABR...NONE. MARSILI/MOHR
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.